Results 1 to 3 of 3
Like Tree3Likes
  • 2 Post By pandora78
  • 1 Post By pandora78
From morphine to methadone - Looking for support
  1. #1
    pandora78 is offline Member
    Join Date
    Dec 2009
    Location
    Western Canada
    Posts
    75

    Default From morphine to methadone - Looking for support

    Hi everyone,

    I was injured a little over a year ago during a root canal procedure. It damaged my trigeminal nerve giving me what's been called many things. Post traumatic trigeminal neuropathy, dental neuropathy, post endo deaffrentation pain, etc. Simple fact is that I have been in constant pain since then. I have a burning, electrical fire-like, crushing pain in my upper left jaw and a migraine like headache, 24/7. I got put on opiods like T3's, T4's, Percocets to start which didn't help except for take the edge off. I got put on carbamazapine which improved my situation some but it was like taking me down from a constant 8 on the pain scale down to a constant 5-6. We were never able to increase my carbamazapine to the highest dose as I started to get very sick from it. So they put me on MS-Contin (extended release morphine). That still didn't help. I got put up to 60 mg and it finally relieved me of my headache but the facial pain was still there. I got put on Dilaudid 4 mg, all the way up to 3 times a day. I started using baclofen which gave me perhaps 10% relief but I sometimes wondered if it was placebo. I use ketamine cream and lidocaine cream when I'm at my worst as it will give me 20 minutes of relief which can be golden when it's been going on for as long as it has been for me. I was put on gabapentin, lyrica, topamax, lamotrigine, amitryptiline, noritryptiline, cipralex, you name it, I've tried it. Either they didn't work or they made me incredibly sick. Some of those medications were a terrifying experience. My morphine was gradually increased to 80 mgs a day. I've been to see so many specialists, I've actually lost count. I believe the last one I saw was number 11?

    I always found that the dilaudid was so weak and lasted for only 2 1/2 hours. I have break through pain all the time but my worst is in the morning and in the evening. I started reading about fast acting morphine. I found out that if you crush the morphine inside the sustained release pills, it becomes fast acting. I decided to give it a try instead of taking it as long acting. I realized that the carbamazapine had been able to control the headache without the long acting morphine. Suddenly I was able to get some really feel good relief for almost 4 hours if I did it this way. So I changed myself over to 2 doses spread out over my day, dividing my morphine and dilaudid into 2 doses of fast acting. They made me feel like I was happy, pain free, warm. I became addicted to the feeling and the relief. I took sleeping pills to get through the night and this continued on while we continued to look for another solution. My doctor decided a few months later that I can't be on opiods anymore and weaned me off the dilaudid and found a doctor to take over my treatment to change me over to methadone.

    I got put onto 10 mgs of methadone twice a day and was told to stop the morphine. Totally. No taper or gradual change. I did it for 3 days and I was okay symptom wise but my pain started to increase. I was getting frustrated. Tried taking 2 methadone at once. Not much good either. Still hurting. I did some reading and found that if you're on low levels of methadone, you can still get something from the morphine. I still had some left. I should have thrown it out. Stupid, stupid, stupid. I decided to try it. I got some relief. I figured ok, I can do this a couple times and get through until I talk to the doctor to see if he can put me up to 10 mgs three times a day and I won't take the morphine again. My body got adjusted to both levels in my system and when I stopped doing the morphine, I was thrown into a world of HURT.

    I'm on day 5 now and I'm so weak I can barely make it up the stairs. I've been saying I have stomach flu or food poisoning but I know what it really is. It was at 48 hours I was living a life of regret. All of you who have gone through withdrawals know exactly what I'm talking about. I was sweating, shaky, diarrhea, anxious, goosebumps, hot flushes, freezing. Even with the methadone. This went on until just over the 72 hour mark. I managed to get some immodium, vitamins, tylenol 1's, muscle relaxants, Gravol and hung on for dear life.

    My one worry is that I still take Tylenol 1's and even on day 5 those help me just a little bit more than the methadone does by itself. It's piddly in comparison to what I was taking and I need to stop those but when? I'm sure I'm getting a pee test next Friday. The doctor is really wonderful and knows that I'd been taking those anyway because I'd been weaned off the dilaudid and I was desperate even though they never helped. I told him I'd stop. The methadone has to be given a chance to work.

    Honestly I never wanted to go on methadone in the first place. I'd read so much about it and I know it's not a good thing. My other doctor didn't give me much choice and it was either the methadone or nothing. I'm still upset about it but it's basically my last choice. I just don't look forward to withdrawing from THAT down the road.

    Anyway, that's my story and here I am. Looking forward but so exhausted I can barely move. My legs were not as restless last night, thank goodness. I was able to get almost 7 hours of broken sleep. My sweats are sporadic. My anxiety goes away when the methadone hits. I just cannot believe the intensity of the withdrawals while being on the methadone. This stuff is not for messing around with, at all. I never should have taken that morphine. EVER.
    ken00 and melindau like this.

  2. #2
    Iluv2smile is offline Platinum Member
    Join Date
    May 2014
    Posts
    2,537

    Default

    That is quite a history..
    Congratulations for being here!

    What are you going to do about pain when you get off the methadone?

    It doesn't sound like the problem has been corrected..
    Opiates can cause pain themselves and it is hard to determine your actual pain level while taking them..

    This is one time I would think if surgery is a possibly a solution go for it!!

    Life clean and sober makes the pain that we sometimes have tolerable!
    If not tolerable our clean and sober life becomes so much better it is not worth the risk of losing it by taking opiates.

    Hoping you can get some relief!

    Take care
    Content now
    Last edited by Anonymous; 10-04-2014 at 03:31 PM.

  3. #3
    pandora78 is offline Member
    Join Date
    Dec 2009
    Location
    Western Canada
    Posts
    75

    Default

    Hi,

    No. You're right. The problem has not been corrected. I'm waiting to see another pain management specialist in January to set up a trial of nerve blocks and/or IV lidocaine. I'm skeptical of the nerve blocks as the endodontist tried it (basically freezing me like for a root canal) and the pain just rode over top like an angry bull.

    I was told there is no organic reason for my pain at this point so surgery can't really fix it. But that's only coming from the endodontist. I saw a well respected neurosurgeon a little too early on in the pain game and he didn't think surgery was an option back then. I was there to see if he could remove something the dentist had apparently left behind and that was why it was so early on. He did have an idea but it was still in the trial stages (he is the head of the neurology research department at a big university in Canada) so I've been holding that in my back pocket for awhile.

    I agree, you know, about opiates causing pain. Near the end of my morphine use, I was noticing a surge of pain when it hit. It would last for a good half hour and then peter out. Caffeine does the same thing. Aggravating to say the least. I don't feel the methadone doing the same thing though.

    I'm on day 7 now and better each day. Except for the cold and hot flashes and sweating when I wake up and sporadically through the day. I was sweaty the first day I started taking methadone though. This is worse now and it's miserable. I thought I was still withdrawing but after reading up a bit, this can be quite common and a permanent side effect while on methadone. Seriously??

    I just want to be pain free and off medications. I'm so incredibly sensitive to medications and symptom prone. I hate this. I'm so bloody tired of it. I want to be clean and clear minded. I miss it. Carbamazapine (Tegretol) has done such a number on my word finding abilities. So, so often I can't find the word I want to say. I can see the meaning in my mind and I know the word is right there but I can't get it. I have to describe around it. My math skills are affected as well.

    Anyway, thank you so much for the welcome. Thank you for reading, too. Word finding abilities affected or not, I'm never short of something to say.
    Iluv2smile likes this.

Similar Threads

  1. Methadone withdrawals...I need support
    By Feelingit76 in forum Need to Talk?
    Replies: 46
    Last Post: 03-21-2018, 12:24 AM
  2. New here - need support with methadone taper
    By Sybil001 in forum Prescription Drug Addiction
    Replies: 49
    Last Post: 02-23-2017, 07:57 AM
  3. I need support cold turkey methadone
    By quicknick12 in forum Pain Killer Addiction
    Replies: 11
    Last Post: 12-08-2016, 06:35 PM
  4. Coming off of roughly 10mg Methadone ct. NEED SUPPORT!
    By blahblahblah22 in forum Prescription Drug Addiction
    Replies: 11
    Last Post: 03-31-2015, 10:23 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22